Montana, 2020

Winter Storm in Montana, March 11 to 12, 2020

March 11 to 12, 2020 · NWS BYZ · 1 event in 1 county or zone

An unstable northwest flow aloft brought heavy snow to the Red Lodge Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft brought heavy snow to the Red Lodge Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 11, 6:43 PM MST, 17 minutes earlier.

Area forecast discussion, Mar 11, 6:43 PM MST, 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
743 PM MDT Wed Mar 11 2020

.UPDATE...

Few changes were made to the forecast. Rain and snow have moved
into southeastern Montana before switching to all snow around
midnight. Snow will decrease in the lower elevations with the
foothills and mountains continuing to see snow into the early
morning hours. Carrothers

&&

.DISCUSSION...

Tonight through Friday night...

Temperatures have reached the mid to upper 50s and will stay there
through the afternoon. However, conditions will soon changed as
rain and snow bands north of us move south alongside a cold front.
This cold front, currently located alongside a east-west oriented
line near Great Falls, will move south through the area this
evening. Behind it will be a quick shot of a rain and snow mix at
the lower elevations, and in the foothills and mountains, this mix
will quickly become snow as temperatures drop. Although
temperatures will drop rapidly, temperatures aren't expected to
reach freezing until near midnight, so rain and a rain/snow mix
will likely be the most prominent precipitation type for the lower
elevations until midnight, then all precip will switch to snow.
The foothills of the Beartooths and Bighorn mountains will see 2-4
inches of snow, with exceptions of north and and northwest facing
slopes possibly receiving locally higher amounts due to favorable
upslope flow (especially near Red Lodge and Story). For the
evening, commutes will likely be wet and slushy. However, wet
surfaces overnight may turn icy, so the Thursday morning commute
across much of the area may contain areas of icy and slick
surfaces. Outside of localized banding at the previously mentioned
locations, this should be a quick shot of precipitation, with
heaviest amounts expected during the evening. Temperatures will
get down in the upper teens to mid 20s overnight.

Weak, localized upslope flow may bring about very light snow in
the foothills and north-facing slopes of hills overnight, but no
major accumulations are expected from it. Going into Thursday,
very weak, broad upper ridging will return, and weak westerly,
downslope flow will still help temperatures reach the low to mid
40s. Weak low-level convergence may occur in the evening to bring
very light and isolated rain and snow mix to the area.

Going into Friday, prominent, easterly flow prevails over the area
as a deep upper low starts to pass south over the coast of the
Pacific Northwest. Upslope flow and low-level convergence will
provide the means for ample lift and newly-introduced moisture
from the Pacific to start to bring light snow into the area later
in the day, especially at areas west of Billings. Snow will move
into southeast Montana that night, and more on that will be
discussed in the next section.

Vertz

Saturday through Wednesday...

Models have changed a bit with the weekend storm system, but
overall, we still expect very cold temperatures along with snow.
However, details on snow amounts are uncertain at this time. An
upper low will be situated along the west coast Saturday and
Sunday. At the same time, an arctic front will dive southward
across the forecast area Saturday into Sunday when temperatures
will drop a good 20 degrees from Saturday to Sunday. Models are
showing somewhat of a dry slot for much of the forecast area
Saturday before snow moves in for most locations Saturday night
into Monday. Confidence with details on snow amounts remains low
at this time. However, significant accumulations are possible
through a 3 day period.

The upper low slowly sinks south into the Four Corners and Great
Basin areas Monday through Wednesday. Snow chances will continue
Monday before a break Tuesday with increasing snow chances again
for Wednesday into Thursday. Temperatures will be at least 20-25
degrees and possibly as cold as 30 degrees below normal, with
normal readings being in the upper 40s this time of year. Hooley

&&

.AVIATION...

Rain will move across the forecast area from northwest to
southeast beginning this afternoon and quickly change to snow
early to mid evening. VFR conditions will give way to MVFR to IFR
conditions by mid evening and continue through the overnight
hours. Expect mountain obscurations with accumulating snow likely
for all mountain locations, as well as the foothills of the Big
Horns and Beartooth/Absarokas and Red Lodge area. The snow will
move out of the area by mid to late Thursday morning. Hooley
&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 029/043 025/041 025/039 012/022 008/022 007/031 013/034
    72/S    02/S    34/S    75/S    34/S    31/B    11/E
LVM 026/041 023/039 026/037 013/027 012/025 009/034 016/037
    72/S    02/S    48/S    77/S    45/S    32/S    21/B
HDN 028/045 023/044 027/046 011/023 008/023 006/033 011/034
    82/S    01/B    24/S    86/S    55/S    42/S    22/S
MLS 027/042 021/039 027/039 013/021 007/020 005/032 010/031
    42/S    00/B    63/S    74/S    43/S    21/B    11/B
4BQ 027/041 020/041 027/046 013/026 009/022 008/032 013/032
    70/B    00/B    21/E    53/S    33/S    32/S    12/S
BHK 024/038 018/036 022/033 016/026 007/019 004/030 011/032
    42/S    00/B    74/S    75/S    44/S    32/S    22/S
SHR 025/039 018/041 024/046 012/027 009/024 008/033 013/034
    93/S    11/B    22/S    75/S    45/S    53/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 10 AM MDT Thursday
      FOR ZONES 56-66-138.
WY...Winter Weather Advisory in effect until 10 AM MDT Thursday
      FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Mar 11, 3:52 PM MST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
452 PM MDT Wed Mar 11 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-122300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
452 PM MDT Wed Mar 11 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...A change to much colder temperatures and snow.

* WHERE...Portions of south central Montana...southeast Montana
  and north central wyoming.

* WHEN...This weekend into the first part of next week.

* ADDITIONAL DETAILS...Confidence is increasing for much colder
  temperatures beginning this weekend. Accumulating snowfall is
  also possible. Please monitor the forecast.

* ADDITIONAL HAZARDS...Tonight a cold front will bring a period of
  snow to the area persisting through early Thursday, with 2 to 4
  inches of accumulation expected along the Bighorn, Beartooth, and
  Sheridan foothills. 4 to 6 inches expected for the elevations
  above 6000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Mar 11, 2:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED MAR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
03/11/2020  M58.00 MPH       PARK               MT   ASOS

0140 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/11/2020  M52.00 MPH       SWEET GRASS        MT   AWOS

&&

VERTZ
Local storm report, Mar 11, 3:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT WED MAR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
03/11/2020  M56.00 MPH       BIG HORN           MT   MESONET

0412 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
03/11/2020  M60.00 MPH       PARK               MT   MESONET

0425 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/11/2020  M62.00 MPH       SWEET GRASS        MT   AWOS

0440 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/11/2020  M60.00 MPH       SWEET GRASS        MT   AWOS

&&

CARROTHERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
March 11, 7:00 PM MST to March 12, 7:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 10+ inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884881.